How to Re-whiten Tetracycline Stained Teeth Due to Antibiotic Use?
Tetracycline is an antibiotic used in medicines to treat bacterial infections. Although antibiotics are effective in the treatment of infections, they also have some side effects. Side effects can include nausea, diarrhea, bloating, dental problems. The use of this drug may cause permanent staining of the teeth. Stains are so solid that they are very difficult to remove with the help of teeth whitening treatments. Because of the risk factor, tetracycline is no longer prescribed to certain groups of people.
The main reason behind limiting the use of tetracyclines is the higher risk of tooth discoloration in young children. According to some studies, teeth discoloration has been observed in children exposed to tetracycline during pregnancy or breastfeeding and during the first years of tooth development.
Tetracycline-induced discoloration is usually seen in children exposed to this drug during pregnancy or breastfeeding, as well as in the early stages of tooth development. It causes permanent stains on your teeth below the gum line. This discoloration is gray to brown to tooth enamel. And it is seen embedded in various colors such as fluorescent yellow. Due to the risk of staining children’s teeth during pregnancy or while breastfeeding, the antibiotic is no longer prescribed during pregnancy, especially during the second and third trimesters of pregnancy or breastfeeding.
How Tetracycline Affects Teeth?
When tetracycline binds with calcium, which is necessary for tooth development, it causes tooth discoloration. This usually happens in the process of mineralization and calcification. It causes permanent tooth stains. Unlike tooth stains caused by certain foods or beverages on the tooth surface, stains caused by tetracycline occur below the tooth surface. One of the frequently asked questions about tooth discoloration is whether every child has the same degree of tooth discoloration if exposed to tetracycline. Answer is no. Not every child will experience the same amount of tooth discoloration.
A child may have mild (light yellow or light gray) to severe (dark blue or dark gray) tooth discoloration, depending on a variety of factors, such as the amount of staining, duration of treatment, dosage amount, and stage of tooth development at the time of tetracycline exposure.
The worrying thing about exposure to tetracycline is that besides affecting the color of the teeth, it can weaken the enamel. Weakened tooth enamel can increase the likelihood of tooth decay and even cavities. If it causes caries, it causes permanent tooth damage and tooth filling is required to repair the teeth.
How To Re-whiten Teeth That Have Been Discolored Due To Tetracycline Exposure?
Now that we know tetracycline exposure can lead to serious tooth staining, it’s important to find ways to control discoloration. In the case of tetracycline, the stains appear as part of the tooth enamel.
It is very difficult to remove this type of discoloration with teeth whitening methods. Although there are various teeth whitening treatments on the market, they are not always effective, especially on tetracycline-stained teeth. For normal color changes, whitening treatment can provide the desired results.
What Is The Best Way To Lighten Tetracycline Stained Teeth?
If teeth whitening treatments do not produce the expected result, it is recommended to consult a professional dentist. In such cases, many dentists recommend the use of dental veneers. Dental veneers are thin tooth-colored crusts that are placed over the front surface of the teeth. The best thing about veneers is that they look like natural teeth. Getting a veneer can help people cover all tooth discoloration and any dental defects easily and effectively.
Another important point to note here is that if an adult patient is prescribed oral tetracycline for the treatment of an infection, all necessary oral hygiene measures should be taken to prevent stubborn stains on the teeth. Sunlight should also be avoided to minimize the staining effect on the teeth.
On the whole;
No doubt, antibiotics are necessary to fight various infections in the body. It is true that some antibiotics have side effects, including dental problems. Currently, the use of tetracycline is restricted during pregnancy or lactation, as well as for children under a certain age group.
However, if you are experiencing discoloration of teeth you have been exposed to in the past, it is recommended that you ask your dentist about the best teeth whitening treatment for your situation. Depending on the extent of the discoloration, the dentist will recommend the best possible treatment.